[Acute hypopyon uveitis with rifabutin therapy of systemic Mycobacterium avium complex (MAC) infection in AIDS].
MetadataShow full item record
BACKGROUND: Hypopyon-uveitis has been identified as a dosage-dependent side effect in patients with acquired immunodeficiency syndrome who are treated for Mycobacterium avium complex (MAC) infection with systemic rifabutin. PATIENTS AND METHODS: We report a 38-year-old female AIDS patient with bilateral hypopyon uveitis under therapy with rifabutin in combination with clarithromycin and indinavir. RESULTS: At the time of presentation of the bilateral hypopyon uveitis the patient was treated with rifabutin (300 mg/day), clarithromycin (1000 mg/day) and ethambutol (1000 mg/day) for an M. avium complex infection. Also, the patient received the protease inhibitor indinavir. The rifabutin dose was reduced to 150 mg/day. Hypopyon and inflammation resolved under therapy with steroids. CONCLUSIONS: The concomitant use of rifabutin, clarithromycin, and protease inhibitors may lead to hypopyon uveitis. Reduction of dosage of rifabutin (150 mg/day) and treatment with topical steroids are required.